Can Using Antidepressants Affect LASIK Outcome?

Antidepressants can affect LASIK results

In 2010, antidepressants were the second most commonly prescribed class of drugs in the U.S., according to IMS Health. As is true with other allopathic medications and drugs, Antidepressants are not free of side effects. While they can improve the symptoms of depression, they can also have serious side effects.

How do antidepressants work?
Antidepressants are thought to work primarily by altering levels of chemicals in the brain called neurotransmitters. The most important of these are serotonin, norepinephrine, and dopamine. There are various classes of antidepressant medications of which TCAs (Tricyclic Antidepressants) and SSRTIs (Selective Serotonin Reuptake Inhibitors) are most commonly used.

Antidepressants and the "eye" connection
Once dubbed as the "dirty drugs", some of the main eye-related side effects of anti-depressants include symptoms of blurred vision, cycloplegia and dry eye. While in most cases, the visual side effects from the long-term anti-depressants' use may or may not be serious enough to warrant discontinuing treatment, use of anti-depressants during and immediately after eye surgery (such as LASIK) poses high threat of delayed healing, incomplete recovery and potential toxic hazards to the tissues of the eye itself.

When you are on regular use of certain medication, drug molecules can easily enter the eye, contact various eye tissues (including conjunctiva and cornea), and eventually accumulate in those tissues or exit the eye through tears or other secretions.

There are three major accumulation sites in the eye: the cornea, lens and vitreous.

The duration of drug in the eye is prolonged if deposited, increasing chances for toxicity and side effects. Drug molecules can also bind to lens protein, and photosensitize the lens to ultraviolet (UV) radiation. However, what is really connects the toxic use of antidepressants with the outcome LASIK surgery is their potential to cause adverse effects such as "dry eye, pupil dilation and reduced tear production".

Tricyclic antidepressants (e.g. Elavil; Norpramin) have been shown to cause decreased tear production and pupil dilation in some patients.

Use of antidepressants and "dry eye" after LASIK
In one of such studies published in September 2006 issue of Journal of Cataract and Refractive Surgery (1), it was reported that two patients who has high myopia before LASIK and who had been taking a class of antidepressant medications known as selective serotonin reuptake inhibitors (SSRI). (e.g. Zanax & Zoloft) for several years prior to LASIK reported significant side effects after surgery including burning sensation in both eyes, eye dryness and extreme itchiness.

The first patient, in particular, also complained of severe visual symptoms such as: blurred and double vision, halos around objects, and light hypersensitivity (she was unable to look at the headlights of oncoming vehicles). These symptoms continued to persist even through the patient consistently took artificial tears to maintain proper moisture in the eyes. Upon examination, the doctors found that this patient had larger than normal pupils in all lighting conditions, and the pupils remained mid-dilated even under high illumination. This patient was also found to have "severe dry eye syndrome".

Similarly, the second patient (also a female) also reported consistent side effects such as dry eyes and visual disturbances since her LASIK surgery, which was performed 11 months earlier. Again, it was found that she, too, was suffering from dry eye syndrome in both eyes and her pupils were abnormally large.

Learn more about medications that can affect LASIK surgery on our forums!